Virginia, 2008Damaging Wind in Virginia, April 11, 2008
April 11, 2008 · NWS RNK · 1 event in 1 county or zone
Winds from a severe thunderstorm downed several trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds from a severe thunderstorm downed several trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 11, 1:45 PM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Apr 11, 1:45 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT FRI APR 11 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE MOUNTAINS LATE TONIGHT...AND THEN PUSH
EAST OF OUR AREA SATURDAY AFTERNOON. MUCH COLDER AIR WILL MOVE IN
BEHIND THE FRONT TOWARD SUNDAY MORNING AND LINGER INTO EARLY NEXT
WEEK. THERE WILL BE A SLOW MODERATION OF TEMPERATURES BEGINNING
MID WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
LINE OF CONVECTION IN ADVANCE OF COLD FRONT TO WEST SHOULD BEGIN
ARRIVING IN THE EXTREME WESTERN PORTION OF THE BLACKSBURG FORECAST
THIS EVENING WITH WIDELY SCTD CONVECTION POSSIBLY FIRING UP IN
ADVANCE OVER OUR WESTERN COUNTIES. LIFTED INDICES MARGINAL IN
ZERO TO -2 RANGE WITH CAPE IN 500-700 J/KG RANGE.
CONSIDERING THAT BEST DYNAMICS WITH THIS NEXT SYSTEM WILL REMAIN
WELL TO THE NORTHWEST OF OUR AREA...BEST THERMODYNAMIC SUPPORT
REMAINS TO THE SOUTHWEST...AND ARRIVAL OF BEST SURFACE CONFLUENCE IN
VICINITY OF FRONT ARRIVES WELL AFTER SUNSET...ANY CONVECTIVE
ACTIVITY SHOULD REMAIN BELOW SEVERE THRESHOLDS.
GRADUALLY VEERING LOWER WIND PROFILE INTO MORE OF A SOUTHWESTERLY OR
EVEN WEST-SOUTHWESTERLY COMPONENT BEFORE FRONTAL PASSAGE AND LOSS OF
INSOLATION WILL LIKELY RESULT IN WEAKENING OR EVEN DISSIPATING LINE
OF CONVECTION BY THE TIME IF REACHES EAST OF THE BLUE RIDGE DURING
THE OVERNIGHT PERIOD. THIS ESPECIALLY TRUE IF GOOD LINE OF
CONVECTION FIRES UP SOUTHWEST OF AREA AND TAPS SOME OF THE MOIST
INFLOW AIR.
WITH THE ABOVE IN MIND...WILL GRADUALLY TREND THREAT OF
MEASURABLE PRECIPITATION UP INTO THE 70-80% LEVEL ACROSS THE
EXTREME WEST BY THIS EVENING...THEN LOWER BACK TO LOW CHANCE
THREAT BY LATE TONIGHT AS DRIER AIR ON BACKSIDE OF FRONT BEGINS TO
WORK ITS WAY INTO THE AREA. FURTHER EAST...MOST SPECIFICALLY
ACROSS THE PIEDMONT... MEASURABLE RAIN IS NOT EXPECTED UNTIL AFTER
SUNSET...AND WHAT AMOUNTS THERE ARE WILL GENERALLY BE LIGHT. WILL
CARRY CHANCE THREAT THROUGH TONIGHT SINCE EASTWARD PROGRESSION OF
FRONT EXPECTED TO SLOW SOMEWHAT AS WEAK WAVE MOVES NORTHEAST ALONG
THE FRONT TOWARD THE MID ATLANTIC COAST.
SFC TEMPS WILL REMAIN ELEVATED THRU TONIGHT (WARMER THAN MAV MOS) IN
THE WARM AIR ADVECTION IMMEDIATELY AHEAD OF THE FRONT.
PRE-FRONTAL BAND OF CONVECTION WILL BE ONGOING BUT WEAKENING AS IT
REACHES THE FOOTHILLS TOWARD MORNING. MAIN QUESTION FOR SATURDAY
IS HOW MUCH HEATING THE PIEDMONT WILL GET BEFORE THE SURFACE FRONT
MOVES THROUGH EARLY IN THE AFTERNOON. HAVE GONE MORE OPTIMISTIC
THAN GFS WITH LOWER POPS...MORE SUN AND WARMER TEMPS. COLDEST
AIR IS LAGGING SOME BEHIND THE FRONT AND I EXPECT PLENTY OF BREAKS
OF SUN IN THE AFTERNOON BEHIND THE FRONT.
&&
.SHORT TERM /SATURDAY NIGHT/...
SAT NIGHT FEATURES NW FLOW AND COLD ADVECTION. LOW LEVEL MOISTURE
GRADUALLY INCREASES OVERNIGHT...AND I HAVE CHANCE POPS FOR ALL OF
THE WESTERN SLOPES AFTER MIDNIGHT. TEMPS ALOFT WILL BE COOLING
QUICKLY ENOUGH THAT THE HIGH ELEVATIONS...GENERALLY ABOVE 3000
FEET...MAY SEE SOME WET SNOW. I DO NOT EXPECT MUCH IF ANY
ACCUMULATION AS THE GROUND WILL BE WARM AND PRECIP SHOULD NOT BE
TOO HEAVY.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
THE 12Z GFS IS NOW DEEPER/FURTHER SOUTH WITH THE UPPER TROUGH SUNDAY
THROUGH MONDAY. SUNDAY IS LOOKING LIKE THE OPTIMAL DAY FOR THE CWA
TO SEE SCATTERED RAIN/SNOW SHOWERS...ESPECIALLY OVER THE WRN 1/2. AT
THIS TIME...DUE TO WARM GROUNDS...ACCUMULATIONS OF ANY SNOW WOULD BE
A COUPLE INCHES OR SO...MAINLY ON THE RIDGES.
SUNDAY NIGHT INTO MONDAY FIRST SHORTWAVE MOVES OFF THE COAST WHILE
THE DEEPER SINKS OVER THE GULF COAST STATES INTO THE SOUTHEAST
COASTAL AREA. THE 00Z ECWMF HAS THE SHORTWAVE FURTHER NORTH...BUT
THE 12Z CANADIAN IS MORE IN LINE WITH THE GFS...AND MODELS SEEM TO
BE TRENDING DEEPER. GIVEN THIS HAVE LOWERED POPS ACROSS THE
NORTHEAST CWA MONDAY TO SLIGHT CHANCE. CONCERN FOR LOW CLOUDS EXISTS
ON A NORTH-NORTHEAST FLOW BUT ATTM...THINK THIS MAY BE OVERDONE...AS
A NORTH FLOW AND DEEPER TROUGH MAY BRING MORE OF A PARTLY SUNNY DAY
TO THIS AREA. THE HIGHER POPS WERE RETAINED ACROSS THE NC
MOUNTAINS...AND SRN CWA.
LINGERING LOW CHANCES OF SHOWERS INTO MONDAY EVENING BEFORE UPPER
TROUGH PROGRESSES TO THE EAST COAST BY TUESDAY MORNING AND WE WILL
SEE DRYING FOR THE REST OF THE WEEK. ANOTHER CONCERN WILL BE
FREEZING TEMPS SUN NIGHT-TUE NIGHT. ATTM...WE HAVE NOT STARTED THE
GROWING SEASON IN THE MOUNTAINS...SO FREEZING TEMPS ARE
CLIMATOLOGICALLY NORMAL FOR THIS TIME OF YEAR. THE FOOTHILLS COULD
SEE AT OR BELOW FREEZING TEMPS MON AND TUE NIGHT.
UPPER RIDGE BUILDS IN BOTH SFC/ALOFT AND TEMPS WARM BACK TO AT OR
ABOVE SEASONAL NORMS. NEXT CHANCE OF RAIN MAY NOT COME UNTIL NEXT
WEEKEND WITH A COLD FRONT.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
WITH AN INCREASING PRESSURE GRADIENT AHEAD OF THE APPCHNG COLD
FRONT...SOUTHWEST WINDS WILL INCREASE TO 10 TO 15 KNOTS BY
NOON...WITH GUSTS TO AROUND 20 KNOTS. SCTD SHOWERS AND ISOLATED
TSTMS WILL DEVELOP LATE THIS AFTERNOON IN THE WEST ALTHOUGH THE
CHANCE FOR SUB-VFR RESTRICTIONS IS SMALL AND WILL NOT INCLUDE IN
TAFS UNTIL LATE TONIGHT AT BLF. BEST CHANCE OF CONVECTION WILL BE
IN THE WEST THIS EVENING...WITH COVERAGE DECREASING AFTER
MIDNIGHT.
WITH AN UPSLOPE WEST WIND LATE TONIGHT...I EXPECT BLF TO BECOME
MVFR FROM A LOWER CIG. UNLESS THERE IS A PASSING SHOWER...VSBY
WILL PROB NOT BE RESTRICTED. LWB MAY DROP TO MVFR. FURTHER EAST...
THE THREAT OF SHOWERS MAY LINGER EAST OF THE BLUE RIDGE INTO EARLY
SATURDAY AFTERNOON- ESPECIALLY AT LYH AND DAN AS FRONT SLOWS
SOMEWHAT AS WEAK WAVE TRANSITS NORTHEAST ALONG THE MID ATLANTIC
COAST. REST OF THE FORECAST PERIOD EAST OF THE BLUE RIDGE SHOULD
SEE MAINLY VFR WEATHER LATE SATURDAY INTO EARLY NEXT WEEK AS
DOWNSLOPING WINDS HELP TO MAINTAIN HIGHER CEILINGS AND
VISIBILITIES THAN AREAS FURTHER WEST. ONLY EXCEPTION WILL BE ON
MONDAY...WHEN MORE OF A NORTHERLY WIND MAY ALLOW INSTABILITY
SHOWERS WITH BRIEF MVFR CONDITIONS EVEN INTO AREAS EAST OF THE
MTNS INCLUDING ROA...LYH AND DAN.
AREAS ALONG AND WEST OF THE BLUE RIDGE WILL EXPERIENCE PERIODS OF
DETERIORATING WEATHER AS SATURDAY PROGRESSES AS MUCH COLDER AIR
ALOFT...STEEP LOW LEVEL LAPSE RATES...AND UPSLOPING WINDS
OVERSPREAD THE AREA. STRATOCUMULUS WITH MVFR CIGS ARE LIKELY TO
PERSIST FOR EXTENDED PERIODS...WHILE THERE WILL BE SCATTERED
INSTABILITY RAIN/SNOW SHOWERS AND THE POSSIBILITY OF BRIEF PERIODS
OF IFR CIGS AND VISIBILITIES. ONCE IT ARRIVES...UPPER COOL POOL
AND COLD AIR WILL BE VERY SLOW TO MOVE OUT OF THE AREA...SO THREAT
OF PERIODS OF MVFR CEILINGS AND VISIBILITIES...WITH PERHAPS EVEN
SOME BRIEF INCURSIONS OF IFR CEILINGS/VISIBILITIES IN HEAVIER
SNOW/RAIN SHOWERS WILL LINGER SUNDAY INTO MONDAY OVER/NEAR THE
MOUNTAINS BEFORE HIGH PRESSURE ARRIVES ON TUESDAY TO SLOWLY CLEAR
THINGS OUT.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JJ
NEAR TERM...JS/WERT
SHORT TERM...JJ
LONG TERM...WP
AVIATION...JJ/JS
Hazardous weather outlook, Apr 11, 4:07 PM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT FRI APR 11 2008
NCZ001-002-018-VAZ007-009>018-122115-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
507 PM EDT FRI APR 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A STRONG COLD FRONT WILL PUSH THROUGH THE REGION ON SATURDAY.
BEHIND THIS FRONT TEMPERATURES WILL BE MUCH COLDER. LOW TEMPERATURES
SUNDAY NIGHT...MONDAY NIGHT AND TUESDAY NIGHT ARE EXPECTED TO BE
BELOW FREEZING IN MOST LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-122115-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
507 PM EDT FRI APR 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A STRONG COLD FRONT WILL PUSH THROUGH THE REGION ON SATURDAY.
BEHIND THIS FRONT TEMPERATURES WILL BE MUCH COLDER. LOW TEMPERATURES
SUNDAY NIGHT...MONDAY NIGHT AND TUESDAY NIGHT ARE EXPECTED TO DROP
INTO THE MID 30S...AND SOME LOCATIONS MAY SEE FROST OR FREEZING
TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ019-020-WVZ042>045-122115-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
507 PM EDT FRI APR 11 2008
...SEVERE THUNDERSTORM WATCH 200 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A STRONG COLD FRONT WILL PUSH THROUGH THE REGION ON SATURDAY.
BEHIND THIS FRONT TEMPERATURES WILL BE MUCH COLDER. LOW TEMPERATURES
SUNDAY NIGHT...MONDAY NIGHT AND TUESDAY NIGHT ARE EXPECTED TO BE
BELOW FREEZING IN MOST LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Apr 11, 4:52 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT FRI APR 11 2008
WVZ042>045-112245-
MERCER WV-MONROE WV-GREENBRIER WV-SUMMERS WV-
552 PM EDT FRI APR 11 2008
...LINE OF STRONG STORMS APPROACHING THE REGION...
AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
FAYETTEVILLE TO 8 MILES WEST OF PINEVILLE...MOVING EAST AT 35 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...BINGHAM AT 630 PM
EDT...CAMP CREEK STATE PARK...FLAT TOP AT 635 PM EDT...ELTON...
SANDSTONE AT 640 PM EDT...ELLISON...ANJEAN AT 645 PM EDT...
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS OR WARNINGS.
JH
Thunderstorm Wind, Bath
- When
- April 11, 6:30 PM EST
- Where
- Bath County, 3.23 mi WNW of Mountain Grove to 0.33 mi W of Mountain Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.121, -79.933
Numerous trees were reported blown down by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, April 11, 20081 injured · $5.4 million · EF3 · 24 events
- Tornado and Flash Flood in Kentucky, April 11, 20081 injured · $2.0 million · EF2 · 30 events
- Tornadoes and Flash Flood in Kentucky, April 11, 2008$539,000 · EF2 · 12 events
- Rip Current in Florida, April 11, 20081 death · 1 event
- Tornadoes and Hail in Alabama, April 11, 2008$2.0 million · EF0 · 19 events
- Hail and Damaging Winds in Mississippi, April 11, 2008$1.2 million · 2.75 in hail · 19 events
- Tornado and Hail in Ohio, April 11, 2008$450,000 · EF1 · 9 events
- Tornadoes and Hail in Alabama, April 11 to 12, 2008$228,000 · EF0 · 23 events
- Hail and Damaging Winds in West Virginia, April 11, 20081 injured · $213,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Georgia, April 11, 2008$385,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kentucky, April 11, 20083 injured · $90,000 · 70 kt wind · 10 events
- Hail and Damaging Winds in Tennessee, April 11, 2008$128,000 · 1 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93319.